Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 312, NWS Fort Worth, TX

August 12, 20174 counties in Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 12, 2017, 4:46 PM CDT for 4 counties in Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 12, 2017, 4:46 PM CDT (21:46 UTC)
Expired
Aug 12, 2017, 5:45 PM CDT
In force
59 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Collin County, TX, Fannin County, TX, Grayson County, TX, Hunt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 126 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
987 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:07 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 12, 3:07 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
307 PM CDT Sat Aug 12 2017

.SHORT TERM...
Potential severe weather and flash flooding continue to be the
highlights of the forecast through the next 12-18 hours.

Scattered showers and thunderstorms have developed across North
Texas this afternoon in vicinity of a stalled front near HWY 380
with aid from an upstream shortwave. Temperatures have climbed
into the mid and upper 90s south of the front, which when combined
with dewpoints in the low 70s, have yielded strong surface-based
instability of 2000-3000 J/kg. Deep layer shear is also on the
increase as a mid-level speed max associated with the approaching
shortwave becomes positioned along the Red River. The 40 kts of
shear in place will be supportive of supercell storm structures,
and much of the ongoing activity has already displayed weakly
rotating updrafts. These initial storms pose a severe downburst
potential given DCAPE values over 1200 J/kg. If a more robust
supercell can get going immediately along the front, it would also
have the potential for a brief tornado spin-up given the locally
enhanced helicity in vicinity of the boundary. Even though lapse
rates aren't incredibly steep, a rotating storm would also have
the ability to produce some severe hail. Later this evening, some
of these more isolated storms should grow upscale and move across
North Texas in the form of a complex or two. A damaging straight-
line wind threat will exist if this scenario comes to fruition.

Tonight and through the overnight hours, the concern will shift
from severe weather to the flash flooding potential. It appears
as through the front will remain in North Texas overnight rather
than lifting north toward Oklahoma. The front will serve as a
focus for training thunderstorms that will be continuously
generated via ascent from both the strong upstream shortwave in
conjunction with low-level convergence and warm advection at the
nose of an intensifying low-level jet. A Flash Flood Watch remains
in effect for our far northeastern areas, but depending on
trends, we may need to expand it southwestward toward the DFW area
if a southward trend in the front's position continues. Wouldn't
be surprised to see an isolated rainfall total of 5+ inches
somewhere in northeast Texas by Sunday morning. All guidance has
been persistently targeting areas from Gainesville to Paris to
Greenville for the epicenter of heaviest rainfall where the flash
flood potential is the highest tonight. If outflow was to force
the front farther south, then the heavy rain axis would follow.

There is still uncertainty regarding how far south activity may
reach overnight or early Sunday morning. It's possible that
eventually an outflow boundary could move southward into Central
Texas toward the Waco area leading to some scattered showers or
thunderstorms early Sunday morning. Severe weather or flash
flooding is not expected in Central Texas through this time frame
as all activity is expected to be on a downward trend.

-Stalley

&&

.LONG TERM...
/Sunday through Saturday/

Complex of showers and thunderstorms should be ongoing during the
start of Sunday, although the most intense heavy rainfall will
likely have shifted farther to the east into the Arklatex. We'll
maintain some high PoPs across our northeast counties during this
time as strong low level warm advection will continue and we'll
still be dealing with the remnant frontal boundary. As the main
forcing for ascent from the shortwave passes off to the east, we
may see a southward push to the frontal boundary through early
afternoon. There will likely be a period of subsidence in the
wake of morning convection and on the back side of the departing
shortwave trough, which will likely suppress additional convection
into the afternoon hours. By late afternoon, there may be
sufficient convergence along the boundary for isolated to
scattered showers and thunderstorms, mainly from the Metroplex
southward into the Waco area.

By Sunday night, continued strong low level warm advection will
persist and be strongest west of I-35. Despite a lack of any
significant shortwave, scattered showers and perhaps a few
thunderstorms are expected to develop in the warm advection regime
mainly across our western counties into the Red River region. Most
of the precipitation should come to and end during the day on
Monday.

As upper ridging noses into the region from the east on Tuesday,
we should see mostly precipitation free conditions through the end
of the week across North and Central Texas. The only exception may
be across our western counties where continued troughing over the
western U.S. could lead to some scattered showers/storms
approaching the area during the late evening hours each evening
through the end of the week. We'll keep PoPs at 10% for now given
the uncertainty in this scenario. Otherwise, it will remain hot
and humid with highs in the upper 90s and heat indices near 105
each afternoon.

Dunn

&&

.AVIATION... /Issued 1256 PM CDT Sat Aug 12 2017/
Primary aviation concern is convective potential through the next
12-18 hours mainly at DFW Metroplex airports. A stalled front
across North TX and a strong upstream disturbance will initiate
scattered showers and thunderstorms across North TX over the next
few hours. Confidence is fairly low in timing of impacts to the
airports as activity is expected to remain fairly disorganized
into the early evening. Later tonight however, widespread showers
and thunderstorms are expected to overspread much of the region
which will likely cause some substantial impacts to aviation from
around 9PM into early Sunday morning. Have included several hours
of VCTS along with a tempo group from 06-09z when convection could
be the most widespread around the TAF sites. Cig trends will then
become the main challenge through Sunday morning. Some MVFR may
linger in wake of overnight convection and have introduced high
MVFR cigs after 10z. Winds should return to a southeasterly
direction after being variable overnight in vicinity of
thunderstorms.

At this time, the Waco TAF site is not expected to be affected to
the extent of Metroplex airports, although some showers or even a
brief thunderstorm are possible early Sunday morning if outflow
pushes farther south into Central TX. Have introduced some VCSH,
but have maintained VFR conditions and predominantly south winds
through the period.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    75  93  78  95  79 /  80  40  20  20   5
Waco                77  98  78  98  78 /  20  30  10  10   5
Paris               71  84  73  89  75 /  90  80  40  20  10
Denton              72  92  77  94  77 /  90  30  20  20  10
McKinney            73  90  76  93  77 /  90  50  20  20  10
Dallas              76  93  79  95  80 /  80  40  20  20   5
Terrell             76  91  76  94  77 /  80  50  20  20   5
Corsicana           76  94  77  95  77 /  40  30  10  10   5
Temple              76  99  77  99  76 /  10   5  10   5   5
Mineral Wells       72  94  76  96  76 /  70  20  20  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 6 PM CDT this evening for TXZ118>122-133>135-
145>148-158>162-174-175.

Flash Flood Watch from 7 PM CDT this evening through Sunday
morning for TXZ092>095-105>107.

&&
Hazardous weather outlook, Aug 12, 3:20 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
320 PM CDT Sat Aug 12 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-131345-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
320 PM CDT Sat Aug 12 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Evening and Tonight.
A Heat Advisory is in effect along and east of the Interstate 35
corridor from Dallas/Fort Worth to Temple/Killeen through this
evening. Dangerous heat index values of 105 to 108 degrees will
continue through 6PM.

Scattered thunderstorms will continue along a weak frontal boundary
stalled across North Texas. Some thunderstorms may become severe with
mainly a damaging wind threat. Although uncommon for this time of
year, a tornado cannot be ruled out. The tornado threat should be
confined to thunderstorms very near the frontal boundary.

Later this evening, thunderstorms should increase in coverage along
and north of Interstate 20, possibly forming into a complex or two
that would move east across North Texas. Locally heavy rainfall and
flash flooding will be the main threats during the overnight hours. A
Flash Flood Watch is in effect for parts of North and Northeast
Texas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorm chances will continue Sunday through Tuesday, mainly
north of a line from Comanche to Palestine. The better rain chances
will continue to be north of Interstate 20. Coverage of storms will
be isolated to scattered and severe weather is not expected.

Heat index values of 100 to 108 degrees will be common each
afternoon through next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this evening across North Texas.
Timely reports of flash flooding are also appreciated.

In the hours before

Special weather statement, Aug 12, 1:51 PM CDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
151 PM CDT SAT AUG 12 2017

TXZ105-121915-
Hunt TX-
151 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUNT COUNTY UNTIL 215 PM
CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm over
Caddo Mills, or near Greenville, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Greenville, Commerce, Caddo Mills, Campbell, Josephine and
Neylandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3304 9587 3296 9630 3316 9629 3329 9586
TIME...MOT...LOC 1850Z 274DEG 8KT 3308 9619

Dunn
Special weather statement, Aug 12, 2:31 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
231 PM CDT SAT AUG 12 2017

TXZ107-122000-
Hopkins TX-
231 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HOPKINS COUNTY UNTIL 300
PM CDT...

At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Cumby, or 9 miles southwest of Sulphur Springs,
moving east at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sulphur Springs, Cumby and Como.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3296 9566 3298 9567 3298 9586 3316 9586
      3318 9542 3296 9536
TIME...MOT...LOC 1931Z 258DEG 10KT 3303 9572

Dunn
Special weather statement, Aug 12, 3:47 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
347 PM CDT SAT AUG 12 2017

TXZ093-122115-
Grayson TX-
347 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR GRAYSON COUNTY UNTIL 415 PM
CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sherman, moving northeast at 15 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Sherman, Denison, Whitesboro, Pottsboro, Collinsville, Bells,
Knollwood, Dorchester, Eisenhower State Park, southeastern Lake
Texoma, Southmayd, Sadler and Luella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3389 9663 3389 9658 3385 9663 3384 9662
      3382 9658 3382 9653 3377 9650 3378 9643
      3373 9638 3354 9643 3354 9694 3380 9694
      3387 9680 3386 9678 3382 9676 3383 9671
      3386 9668 3392 9667
TIME...MOT...LOC 2047Z 210DEG 12KT 3363 9665

Dunn
Local storm report, Aug 12, 4:02 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
402 PM CDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     3 WNW SHERMAN           33.65N  96.62W
08/12/2017                   GRAYSON            TX   PUBLIC

            1-INCH TREE LIMBS BROKEN. SHINGLES BLOWN OFF.
Special weather statement, Aug 12, 4:40 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
440 PM CDT SAT AUG 12 2017

TXZ093-094-104-122215-
Collin TX-Grayson TX-Fannin TX-
440 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLLIN...
SOUTHEASTERN GRAYSON AND SOUTHWESTERN FANNIN COUNTIES UNTIL 515 PM
CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm near
Van Alstyne, or 14 miles southeast of Sherman, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
McKinney, Sherman, Anna, Van Alstyne, Howe, Whitewright, Bells, Tom
Bean, Savoy, Ector, Melissa, Trenton, Weston, Westminster and Luella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 3364 9628 3335 9629 3327 9665 3356 9664
TIME...MOT...LOC 2139Z 255DEG 12KT 3343 9650

Dunn

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:29 AM CDTFlash Flood WatchFWDCooke, Delta, Fannin, Grayson, Hopkins, Hunt and 1 more21 hr
Aug 12, 1:51 PM CDTSpecial Weather StatementFWDHunt24 min
Aug 12, 2:31 PM CDTSpecial Weather StatementFWDHopkins29 min
Aug 12, 3:47 PM CDTSpecial Weather StatementFWDGrayson28 min
Aug 12, 3:57 PM CDTAreal Flood AdvisoryFWDGrayson2 hr
Aug 12, 4:40 PM CDTSpecial Weather StatementFWDGrayson35 min
Aug 12, 6:51 PM CDTSpecial Weather StatementFWDHopkins, Rains, Van Zandt54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.